Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 232, NWS Atlanta, GA

June 25, 20236 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 25, 2023, 6:37 PM EDT for 6 counties in Georgia. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2023, 6:37 PM EDT (22:37 UTC)
Expired
Jun 25, 2023, 7:30 PM EDT
In force
53 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, GA, Morgan County, GA, Oconee County, GA, Oglethorpe County, GA, Putnam County, GA, Walton County, GA

The radar

The Robins AFB radar (KJGX), 108 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:45 PM EDTTSTM WND DMGHerndonville, GAEmergency manager reported trees and powerlines in roadway on Whitney Road.
Jun 25, 6:57 PM EDTTSTM WND DMG3 Wnw Social Circle, GAEmergency manager reported trees down across roadway near the intersection of County Line and HD Atha roads.
Jun 25, 7:00 PM EDTTSTM WND DMG2 Nnw Ebenezer, GAEmergency manager reported tree blocking roadway at intersection of Adcock road and Hester Town road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 6:26 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS52 KFFC 252237
SVRFFC
GAC133-211-219-221-237-297-252330-
/O.NEW.KFFC.SV.W.0232.230625T2237Z-230625T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
637 PM EDT Sun Jun 25 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oconee County in northeastern Georgia...
  Morgan County in north central Georgia...
  Northern Putnam County in central Georgia...
  Southeastern Walton County in north central Georgia...
  Greene County in east central Georgia...
  Southwestern Oglethorpe County in northeastern Georgia...

* Until 730 PM EDT.

* At 637 PM EDT, severe thunderstorms were located along a line
  extending from Crawford to near Social Circle, moving southeast at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eatonton, Madison, Greensboro, Lexington, Social Circle, Union
  Point, Crawford, Rutledge, Bostwick, Woodville, White Plains,
  Siloam, Maxeys, Buckhead, Phoenix, Reynolds at Lake Oconee,
  Liberty, Stephens, Veazey and Wrayswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has 
passed...and then call the National Wea!** weakened.ther Service 
toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at 
NWSATLANTA.

&&

LAT...LON 3362 8298 3362 8300 3358 8301 3349 8298
      3336 8316 3334 8314 3329 8354 3343 8353
      3353 8368 3362 8369 3368 8381 3385 8331
      3385 8328 3387 8326 3392 8312 3380 8298
      3378 8298 3374 8295 3369 8300 3366 8295
TIME...MOT...LOC 2237Z 320DEG 39KT 3387 8318 3365 8378 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:39 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 25, 3:39 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
339 PM EDT Sun Jun 25 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Monday)
Issued at 338 PM EDT Sun Jun 25 2023

The MCS that has been discussed over the last several days has
transpired and is currently making its way through Tennessee while
thunderstorms are also beginning to fire across northern Alabama. As
is typical for summertime convective complexes, guidance has had
quite varying solutions on its evolution. While considerable
uncertainty has plagued this forecast over the last couple of days,
strong enough signals in the trends have given some degree of
confidence that the areas along and north of I-85 will incur the
most impacts from the MCS this afternoon and evening before it
fizzles out over central Georgia. While the best instability is to
our west, SBCAPE around 1000-2000 J/kg across north and west Georgia
(with a few pockets above 2000 J/kg over far northwest Georgia),
DCAPE over 1000 J/kg, and 700-500mb lapse rates over 6.5 C/km will
result in concerns over damaging wind gusts up to 60 mph and quarter
sized hail in the strongest storms this afternoon and evening. SPC
has appropriately placed the areas along and north of I-85 in a
Slight Risk for severe storms with a Marginal Risk extending further
southeast between I-85 and a line from Stewart County to Warren
County. At the time of writing, a Severe Thunderstorm Watch has been
issued for several counties in North Georgia where additional
counties downstream may be added depending on how the severe
threat evolves.

While it remains to be seen how the round of thunderstorms this
afternoon and evening will play out exactly, there is growing
confidence that the next push during the early morning hours could
produce isolated showers and thunderstorms during the morning
commute for the metro areas. As the front continues to make its way
further south throughout the day, areas primarily along and south of
I-85 tomorrow afternoon could see strong to severe thunderstorms
with the metro Atlanta area remaining on the northern fringe of the
potential thunderstorm activity tomorrow. Instability tomorrow
afternoon will be favorable to support updrafts with widespread 1500-
2000 J/kg of SBCAPE over the forecast area and lapse rates again
trending between 6.5-7.5 C/km. For now, nearly the entire CWA with
the exception of a small area in northwest Georgia is included in a
Marginal Risk for severe storms on Monday where damaging wind gusts
and quarter sized hail will again be the primary hazards. While
confidence has increased in the potential for isolated to scattered
showers and storms tomorrow, have limited PoPs to a high end chance
as recent trends have backed off on widespread coverage.

KAL

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 338 PM EDT Sun Jun 25 2023

As the long term period begins on Tuesday, an amplified mid level
ridge will be positioned over the central CONUS, extending as far
north as southern Canada. An occluded low pressure system will also
be centered over the Great Lakes, with troughing extending south and
east along the Atlantic coast. This synoptic setup will keep Georgia
underneath northwesterly flow aloft between these two features. On
Tuesday, the cold front extending from the aforementioned low will
sink into south-central Georgia, while surface high pressure
meanwhile builds into the eastern CONUS. While there is not expected
to be much impact on high temperatures behind the front (with
afternoon highs reaching into the upper 80s to low 90s on Tuesday),
dewpoints are expected to drop into the low 60s across north
Georgia. Chances for isolated to scattered showers and thunderstorms
are expected to be confined to central Georgia, closest to the
frontal boundary, on Tuesday afternoon.

Dewpoints will be fairly low for this time of the year on Wednesday,
but temperatures will begin to gradually warm, with afternoon highs
a couple of degrees warmer than Tuesday. Mid-range guidance
indicates that that a couple of disturbances traversing the NW flow
could move through the Deep South, which could help support
thunderstorm development in spite of the relatively dry surface
conditions. At this time, PoPs remain low on Wednesday as these
disturbances are progged to stay to the west of Georgia and
subsidence of drier air aloft will also serve to limit diurnally-
driven convection. However, remember that the northwesterly upper
flow will remain active through the end of the week, and is
notorious for surprises this time of the year that are not well-
resolved by synoptic models.

Low-level ridging will build eastward into the forecast area on
Thursday and Friday, pushing the old frontal boundary back to the
north as a warm front and continuing the warming trend through the
end of the period. By the end of the work week and into the weekend,
high temperatures are forecast to range from 5-10 degrees above
climatological normals. Temperatures are currently anticipated to be
hottest on Friday afternoon - in the upper 90s across the majority
of the area. Furthermore, heat index values during this time could
reach or exceed Heat Advisory criteria, especially in central
Georgia. With these hot temperatures and dewpoints recovering into
the upper 60s to low 70s, better coverage of diurnally-driven
thunderstorms will be favored late in the week and going into next
weekend.

King

&&

.AVIATION...
(18Z TAFS)
Issued at 211 PM EDT Sun Jun 25 2023

VFR conditions anticipated throughout this TAF cycle. TSRA
generally between 20-02Z for the metro sites with CSG timing
between 00-04Z with a complex of storms. VCSH after 06Z for
northern sites with TSRA between 08-14Z with later timing for
MCN/CSG between 12 and 18Z as a front approaches. W winds between
5 an 10KT could gust up to 25KT in storms.

//ATL Confidence...18Z Update...
Medium confidence on this evening's TSRA. Low confidence on TSRA
tomorrow morning. High confidence on all other elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  69  90 /  20  50  30   0
Atlanta         71  89  71  90 /  40  50  30   0
Blairsville     64  84  61  82 /  50  40  30   0
Cartersville    68  90  67  90 /  50  50  20   0
Columbus        72  91  73  93 /  40  50  40  20
Gainesville     70  88  69  87 /  30  40  30   0
Macon           72  92  72  93 /  10  50  40  10
Rome            69  92  67  91 /  50  40  10   0
Peachtree City  69  90  69  91 /  30  50  30  10
Vidalia         73  92  74  92 /  10  50  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...KAL
Hazardous weather outlook, Jun 25, 6:35 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
635 PM EDT Sun Jun 25 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-262245-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
635 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect for portions of north and
central Georgia until 1 AM EDT.

A large cluster of thunderstorms is positioned roughly across the
I-20 corridor, and will continue moving southward this evening.
Some storms embedded within this cluster will be strong to severe.
The primary severe weather hazards would be damaging wind gusts
and hail. Frequent lightning and locally heavy rain can also be
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Another round of thunderstorms is expected on Monday ahead of and
along a cold front. Some storms may become strong to severe,
capable of producing damaging wind gusts, frequent lightning, and
locally heavy rainfall.

Isolated thunderstorms will be possible in the afternoon and
evening Thursday and Friday, followed by scattered  through
Saturday.

Hot and humid conditions Thursday through Saturday will lead to
heat index values over 100 degrees across the majority of the
area, and over 105 degrees in portions of central Georgia. If
spending time outdoors, be sure to stay hydrated, wear lightweight
clothing, and take plenty of time to rest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jun 25, 5:38 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
538 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Tstm Wnd Gst     4 SSW Camp Coleman Lake 34.61N 83.88W
06/25/2023  M58 MPH          Lumpkin            GA   Mesonet

&&
Local storm report, Jun 25, 5:40 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
540 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Tstm Wnd Gst     2 NW Blue Ridge         34.89N 84.34W
06/25/2023  M63 MPH          Fannin             GA   Mesonet

&&
Local storm report, Jun 25, 5:43 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
543 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Flood            1 ENE Fort Oglethorpe   34.96N 85.24W
06/25/2023                   Catoosa            GA   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&
Local storm report, Jun 25, 5:44 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
544 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Flash Flood      Lakeview                34.99N 85.26W
06/25/2023                   Catoosa            GA   Public

            Report from mPING: Street/road flooding;
            Street/road closed.

&&
Local storm report, Jun 25, 6:00 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
600 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     1 SE Lake Arrowhead     34.28N 84.58W
06/25/2023                   Cherokee           GA   Emergency Mngr

            Multiple trees reported down in northwestern
            and western Cherokee county.

&&
Local storm report, Jun 25, 6:07 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
607 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Tstm Wnd Dmg     2 N Clermont            34.50N 83.78W
06/25/2023                   Hall               GA   Public

            Numerous trees (15) reported down near
            Eubanks Creek Dr.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:37 PM EDTSevere Thunderstorm WarningFFCCatoosa, Fannin, Gilmer, Murray, Whitfield38 min
Jun 25, 3:41 PM EDTSpecial Weather StatementFFCTowns, Union34 min
Jun 25, 3:56 PM EDTSevere Thunderstorm WarningFFCDade, Walker49 min
Jun 25, 4:12 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dawson, Fannin, Gilmer, Gordon, Murray and 2 more48 min
Jun 25, 4:16 PM EDTSpecial Weather StatementFFCLumpkin, White29 min
Jun 25, 4:23 PM EDTSevere Thunderstorm WarningFFCFannin, Lumpkin, Union, White52 min
Jun 25, 4:44 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Floyd, Walker46 min
Jun 25, 4:54 PM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Hall, Lumpkin, White51 min
Jun 25, 4:57 PM EDTSevere Thunderstorm WarningFFCBartow, Catoosa, Cherokee, Gilmer, Gordon, Murray and 2 more48 min
Jun 25, 5:14 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Cherokee, Floyd, Fulton46 min
Jun 25, 5:15 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Dawson, Forsyth, Gwinnett, Hall and 1 more45 min
Jun 25, 5:21 PM EDTSpecial Weather StatementFFCHaralson9 min
Jun 25, 5:31 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson29 min
Jun 25, 5:34 PM EDTFlash Flood WarningFFCCatoosa, Walker2 hr
Jun 25, 5:43 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Cherokee, Clarke, DeKalb, Forsyth and 5 more32 min
Jun 25, 5:48 PM EDTSevere Thunderstorm WarningFFCBartow, Carroll, Floyd, Haralson, Polk42 min
Jun 25, 6:00 PM EDTSevere Thunderstorm WarningFFCBartow, Carroll, Cherokee, Clayton, Cobb, DeKalb and 11 more60 min
Jun 25, 6:07 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson, Madison, Morgan, Oconee and 2 more38 min
Jun 25, 6:21 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson, Polk39 min
Jun 25, 6:32 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, Fayette, Henry, Jasper, Newton and 2 more43 min
Jun 25, 6:41 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Crawford, Fulton, Heard, Monroe49 min
Jun 25, 6:56 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fayette, Fulton, Henry and 2 more34 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningFFCCarroll33 min
Jun 25, 7:10 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, Fayette, Henry, Jasper, Jones and 7 more65 min
Jun 25, 7:19 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup56 min
Jun 25, 7:30 PM EDTSpecial Weather StatementFFCBaldwin, Hancock, Putnam, Taliaferro, Warren30 min
Jun 25, 7:42 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Jones, Lamar, Monroe, Talbot and 2 more48 min
Jun 25, 7:47 PM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Talbot, Troup43 min
Jun 25, 7:59 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Twiggs, Warren, Washington, Wilkinson31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.